New Mexico, 2019

Drought in New Mexico, December 1 to 31, 2019

December 1 to 31, 2019 · NWS ABQ · 11 events in 11 counties and zones

Moderate to severe drought conditions across portions of western and northern New Mexico at the end of November 2019 slightly improved across portions of northern and central NM in December. Moderate to severe drought conditions improved to 28 percent of the state of which 15 percent across western and northern NM was deemed as severe drought.

Where it happened

Every event with a place to put it; 11 filed by county or forecast zone are drawn at its center, in a lighter ring. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
11

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS ABQ wrote it up.

Moderate to severe drought conditions across portions of western and northern New Mexico at the end of November 2019 slightly improved across portions of northern and central NM in December. Moderate to severe drought conditions improved to 28 percent of the state of which 15 percent across western and northern NM was deemed as severe drought. December 2019 saw an active pattern impact much of NM, but only light to moderate snow amounts resulted in a month that was drier than normal. Precipitation amounts across western New Mexico during December ranged from one half inch to one inch. Areas across central and eastern NM generally received amounts ranging from one half to three quarters of an inch.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Albuquerque, NM wrote its last area forecast discussion before the first event at Nov 30, 10:34 PM MST, 1 hour 26 minutes earlier.

Area forecast discussion, Nov 30, 10:34 PM MST, 1 hour 26 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Albuquerque NM
1034 PM MST Sat Nov 30 2019

.AVIATION...
06Z TAF CYCLE
VFR conditions along with light winds will prevail during the next
24 hours at all TAF locations. SCT-BKN high clouds will stream in
from the west overnight, continuing through Sunday.

33

&&

.PREV DISCUSSION...702 PM MST Sat Nov 30 2019...
.UPDATE...
Minor update to the forecast to lower overnight lows for portions of
the east mountain area of ABQ, the Estancia Valley, and the southern
portions of the middle RGV. Rest of forecast on track with no
further updates anticipated.

33

&&

.PREV DISCUSSION...243 PM MST Sat Nov 30 2019...
.SYNOPSIS...
Winds are expected to decrease in speed through the evening as a low
pressure system sweeps eastward into the Great Plains. Cold overnight
temperatures are in store for tonight with daytime highs on Sunday
remaining about 5 to 10 degrees below average for the first day of
December. Winds will fortunately be much lighter on Sunday as a
ridge of high pressure aloft moves over the Land of Enchantment.
Temperatures will warm near to above normal by Monday, Tuesday, and
Wednesday. Dry conditions will start the week, but by late Wednesday
a fast-moving Pacific low pressure system will move toward New
Mexico, bringing another chance of rain and snow to western and
central parts of the state.

&&

.DISCUSSION...
SHORT TERM...(TONIGHT THROUGH SUNDAY NIGHT)...
Winds have been strong to severe across most of the eastern half of
the state, but the gradient aloft and at the surface should gradually
diminish into the evening and overnight hours, allowing wind speeds
to decrease. Batches of high cirrus will fill in, but temperatures
should plummet nonetheless.

Upper level ridge axis will translate eastward across NM on Sunday
with cirrus clouds trending toward the northern zones of the forecast
area. Daytime highs will still fall short of average, but with less
of a gradient, winds will not be gusty, making it feel much more
comfortable.

52

LONG TERM...(MONDAY THROUGH FRIDAY)...
Overall, quiet weather is anticipated Monday and Tuesday with a weak
ridge building over the area. Temperatures will continue to warm to
above normal values. Some breezy conditions are possible on Tuesday
across the east with a deepening lee side trough.

The next storm system is still slated to impact the state late
Wednesday through Thursday, bringing another round of snow to the
western and northern high terrain as well as rain to lower
elevations. Precipitation will begin across western NM Wednesday
evening before spreading into central and northern NM overnight and
through Thursday morning. Snow levels will initially start high at
greater than 8000 ft, but as the upper-level trough and associated
cold front move across northern NM Wednesday night, temperatures
will cool and snow levels will fall to around 6500 to 7000 ft.
Precipitation should be tapering off by Thursday evening as the
upper-level trough exits. High temperatures Thursday will be a few
degrees cooler areawide behind the cold front, but will warm again
by Friday. The exception to this will be across the east where a
weak backdoor cold front Thursday night will continue to cool
temperatures a few degrees.

Quieter again on Friday as an upper-level ridge builds over the
area, but another potential system could impact the state next
weekend.

15

&&

.FIRE WEATHER...
Today's strong to severe winds are essentially the most noteworthy
fire weather concern over the next several days, and these will
diminish around sunset. Light to moderate breezes will prevail
through mid week with poor smoke ventilation/dispersion being
persistent amid low, but gradually increasing, mixing heights. The
low/trough passage late Wednesday into Thursday will offer wetting
precipitation to a few zones along with relief in the form or rising
dewpoints and overall elevated humidity trends. Stronger winds could
pose concern by Thursday, but humidity will remain elevated with low
Haines values, and fairly seasonable temperatures.

52

&&

.ABQ WATCHES/WARNINGS/ADVISORIES...
None.

&&
Hazardous weather outlook, Nov 30, 3:01 AM MST, 20 hours 59 minutes before
Hazardous Weather Outlook
National Weather Service Albuquerque NM
301 AM MST Sat Nov 30 2019

NMZ201>241-011200-
Northwest Plateau-Chuska Mountains-Far Northwest Highlands-
Northwest Highlands-West Central Plateau-West Central Mountains-
West Central Highlands-Southwest Mountains-
San Francisco River Valley-Tusas Mountains Including Chama-
Jemez Mountains-Glorieta Mesa Including Glorieta Pass-
Northern Sangre de Cristo Mountains-
Southern Sangre de Cristo Mountains-
East Slopes Sangre de Cristo Mountains-Upper Rio Grande Valley-
Espanola Valley-Santa Fe Metro Area-
Middle Rio Grande Valley/Albuquerque Metro Area-
Lower Rio Grande Valley-Sandia/Manzano Mountains Including Edgewood-
Estancia Valley-Central Highlands-South Central Highlands-
Upper Tularosa Valley-South Central Mountains-
Johnson and Bartlett Mesas Including Raton Pass-
Far Northeast Highlands-Northeast Highlands-Union County-
Harding County-Eastern San Miguel County-Guadalupe County-
Quay County-Curry County-Roosevelt County-De Baca County-
Chaves County Plains-Eastern Lincoln County-Southwest Chaves County-
San Agustin Plains and Adjacent Lowlands-
301 AM MST Sat Nov 30 2019

This hazardous weather outlook is for portions of north and central
New Mexico.

.DAY ONE...Today and Tonight

Lingering snowfall over the northern mountains may cause slick road
conditions this morning. Additionally, strong winds will impact areas
along and east of the central mountain chain through early evening
with gusts up to 60 mph. Slick road conditions across the northern
high terrain and dangerous cross winds across the north south
oriented highways may lead to hazardous travel conditions.

.DAYS TWO THROUGH SEVEN...Sunday through Friday

There will be a break in storm systems and a warming trend through
Tuesday, before another system brings a mix of rain and snow across
northern and western New Mexico Wednesday and Thursday.

.SPOTTER INFORMATION STATEMENT...

Spotters are encouraged to report snowfall amounts through the
National Weather Service Albuquerque web site at weather.gov/abq or
by calling 1.888.386.7637. You can also submit storm reports and
photos on our Facebook page or via Twitter using the hashtag nmwx.

31

The radar

The national radar mosaic for the moment the first event began.

Open the radar archive at this moment

Event by event

11 drought. Local standard time, as filed.

Drought, Northwest Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Plateau forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Chuska Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Chuska Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.045, -108.291 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, West Central Plateau

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
West Central Plateau forecast zone
Reported by
Drought Monitor
Coordinates
34.803, -108.222 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December. Southern portions of the area did improve to moderate drought in December.

Drought, Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.072, -107.535 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Far Northwest Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northwest Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.236, -107.293 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Tusas Mountains Including Chama

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Tusas Mountains Including Chama forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Upper Rio Grande Valley

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Upper Rio Grande Valley forecast zone
Reported by
Drought Monitor
Coordinates
36.544, -106.162 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Northern Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Northern Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.592, -105.139 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, East Slopes Sangre de Cristo Mountains

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
East Slopes Sangre de Cristo Mountains forecast zone
Reported by
Drought Monitor
Coordinates
36.032, -104.803 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Far Northeast Highlands

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Far Northeast Highlands forecast zone
Reported by
Drought Monitor
Coordinates
36.308, -104.796 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

Drought, Union County

When
December 1, 12:00 AM MST to December 31, 11:59 PM MST
Where
Union County forecast zone
Reported by
Drought Monitor
Coordinates
36.482, -103.471 (the zone’s center; the record gives no point)

Severe drought conditions from November 2019 continued in December.

What these are

Drought
A drought reaching severe (D2) or worse on the US Drought Monitor, or with notable impacts.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in New Mexico in 2019Every state in 2019This day in weather historyWarnings in New Mexico, December 2019

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 863649, 863650, 863651, 863652, 863653, 863654, 863655, 863656, 863657, 863658, 863659.